What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 20, 7:27 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 20, 7:27 PM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
827 PM CDT Wed Sep 20 2017
.UPDATE...
The storms have more or less behaved themselves across southern
Wisconsin this evening. They are still pulsing up, but are having
a tough time reaching levels of concern. We're likely getting lots
of pea size hail out there in some of these storms west and north
of Madison, but we haven't received reports of anything thus far.
This is likely due to the very low mid level lapse rates. The
storms just can't get the updrafts to support large hail. The rain
has been heavy just north of Marquette/Green Lake/Fond du Lac
counties and it appears that some cold pool dynamics within the
axis of high precipitable water is starting push that heavy rain
south into those three counties. Thankfully, we have been very
dry, so we can take a little water. Urban areas will have to watch
for localized flooding on roads. Overall, things should generally
weaken in intensity and coverage as we head toward the midnight
hour. The atmosphere is stabilizing.
&&
.MARINE...
The small craft advisory will be allowed to expire at 9 pm. Winds
and waves have come down. Be alert for possible thunderstorms
north of Milwaukee tonight. Some fog is also possible with this
very warm and humid airmass.
&&
.PREV DISCUSSION... (Issued 547 PM CDT Wed Sep 20 2017)
UPDATE...
Not much to add for an update to the previous discussion. We have
an incredible amount of CAPE out there, but the deeper forcing is
pushing off to the north and that's where the severe storms have
been up to this point. Our main forcing across southern WI will be
with the low level convergence along the front and also a weaker
prefrontal convergence band just west of Madison. Things are
starting to get more organized late this afternoon and nearly all
the guidance gives us a peak of activity between now and about 10
pm. Thereafter, we start to lose the instability, so a diminishing
trend should take over. Severe storms are certainly possible with
the main threat at this point looking like large hail, followed
by strong gusty winds. The more isolated nature of the severe
activity expected over southern WI is what's keeping a watch from
being issued at this point. But, that could change if things
become more organized.
AVIATION(00Z TAFS)...
Thunderstorms associated with an approaching cold front will
mainly impact KMSN tonight, with a lower threat across the
southeast due to the weakening nature of the front. The storms
will peak between about 00z and about 04z this evening, then
diminish. Look for VFR conditions through much of tonight, except
brief lower conditions in any thunderstorms. We should see an area
of MVFR and IFR conditions develop toward sunrise north of a line
stretching from Dubuque to Sheboygan. This is post frontal and in
an area that will likely see rain this evening. The southeast
should stay VFR, though we'll have to keep an eye on fog rolling
in off the lake. The lower stuff to the north will push north by
Thursday afternoon.
PREV DISCUSSION... (Issued 245 PM CDT Wed Sep 20 2017)
SHORT TERM...
Tonight - Confidence...Medium
Convection firing from ne IA into SW WI ahead of low level
frontal boundary. Airmass is very unstable with MLCAPE values
reaching 3000 j/kg into sw WI. Dynamics proggd to ride to our
north so lower level forcing to be the primary forcing mechanism.
Mid level lapse rates not favorable though some higher 0-6km
shear sneaking into the cwa, upwards of 30 to 35 knots. Best combo
of forcing and instability looks to be lined up in SC WI where
meso progs show convection at its peak very late in the afternoon
through about 02z or 03z. So have highest pops in that area and
this is also where SPC has the SLight Risk placed and that looks
fine. Coverage of any shra/tsra proggd to diminish with time
overnight with decreasing instability. Depending on degree of
clearing fog may set up once again with the lighter winds
associated with weak winds in vicinity of the boundary.
Thursday - Confidence...Medium
The front is then proggd to lift back to the north. The GFS is
most aggressive with developing some shra/tsra. Mid level flow is
southwest with a broad anticyclonic look and building heights. 850
LLJ is also proggd to remain to our west, so forcing looks again
to be in the lower levels. 925 temps bounce back into the low or
mid 20s celsius so toasty temps and high dew points expected once
again.
Thursday night through Sunday...Forecast confidence high.
An upper ridge will hold from the ern Great Lakes to E TX through
this period with a longwave upper trough over the wrn USA. S WI
will experience sly flow and very warm and humid conditions. Heat
index values will reach the upper 80s to lower 90s through the
weekend with cooler conditions near Lake MI via sely flow.
LONG TERM...Monday through Wednesday...Forecast confidence
medium.
The upper trough over the wrn USA will slowly progress ewd during
this period. Thus the sfc trough/cold front will eventually move
into the region. Chances of showers and tstorms return for Mon-Tue
with temps gradually cooling, but still mild for this time of
year.
AVIATION(18Z TAFS)...Main story will be arriving shra/tsra with
approaching trough/wind shift into srn WI this evening. Still
expect potential for some stronger storms esp into sc WI where
frontal forcing will interact with peak instability. Meso models
decrease precip coverage overnight as instability wanes and better
dynamics ride to our north. Will have to watch for fog
development later tonight with lighter wind regime and lingering
low level moisture with higher dew points still in place.
MARINE...Small Craft Advisory continues into this evening due to
a gusty southeast wind and higher waves which have built highest
towards Sheboygan. No changes planned.
BEACHES...Breezy south to southeast winds have built waves
around 4 feet at beaches in Sheboygan and Ozaukee counties, thus a
Beach Hazard Statement remains in effect. The highest waves and
strongest currents are expected into the evening.
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Beach Hazards Statement until 9 PM CDT this evening for WIZ052-
060.
LM...Small Craft Advisory until 9 PM CDT this evening for LMZ643.
&&
Update...Davis
Tonight/Thursday and Aviation/Marine...Collar
Thursday Night through Wednesday...GehringHazardous weather outlook, Sep 20, 2:24 PM CST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
324 PM CDT Wed Sep 20 2017
WIZ046-047-051-052-056>060-062>072-212030-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
324 PM CDT Wed Sep 20 2017
This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.
.DAY ONE...Tonight
There is a chance for thunderstorms late this afternoon through
mid evening, with the potential for a few storms to become severe
mainly in south central Wisconsin.
There is a high swim risk for the beaches along Lake Michigan in
Sheboygan and Ozaukee counties through 9 pm. Life threatening
waves and currents are expected along the shore. Stay out of the
water.
There is a moderate swim risk for the beaches along Lake Michigan
in Milwaukee, Racine, and Kenosha counties through 9 pm. Breaking
waves and currents are expected. Stay away from dangerous areas
like piers, breakwalls, and river outlets.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is a chance for thunderstorms Monday and Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon into mid
evening.
LMZ643>646-212030-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
324 PM CDT Wed Sep 20 2017
This Hazardous Weather Outlook is for portions of Lake Michigan.
.DAY ONE...Tonight
A small craft advisory is in effect for the nearshore waters
from Port Washington to Sheboygan until 9 pm.
There is a chance for thunderstorms this evening.
.DAYS TWO THROUGH SEVEN...Thursday through Wednesday
There is a chance for thunderstorms Tuesday.
Collar
www.weather.gov/mkx
In the hours before
Special weather statement, Sep 20, 5:54 PM CST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
654 PM CDT WED SEP 20 2017
WIZ062-063-210045-
Iowa-Dane-
654 PM CDT WED SEP 20 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT IOWA AND NORTHWESTERN
DANE COUNTIES...
At 653 PM CDT, strong thunderstorms were clustered near Dodgeville,
moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Mount Horeb, Dodgeville, Sauk City, Mineral Point, Cross Plains,
Mazomanie, Black Earth, Barneveld, Blue Mounds, Arena, Ridgeway,
Hollandale, Governor Dodge St Park, Edmund, Blue Mound St Park,
London and Marxville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4316 9009 4315 9005 4320 8999 4319 8986
4324 8980 4324 8977 4328 8971 4324 8951
4281 8990 4281 9043
TIME...MOT...LOC 2353Z 223DEG 28KT 4302 9006
MRCSpecial weather statement, Sep 20, 6:10 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
710 PM CDT WED SEP 20 2017
WIZ056-210100-
Sauk-
710 PM CDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT SAUK COUNTY...
At 709 PM CDT, a strong thunderstorm was located 8 miles south of
Wonewoc, or 10 miles west of Reedsburg, moving east at 40 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baraboo, Reedsburg, Wisconsin Dells, Lake Delton, West Baraboo, North
Freedom, La Valle, Rock Springs, Loganville, Ironton, Lime Ridge,
Devils Lake St Park and Hill Point.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4364 8979 4360 8976 4360 8972 4357 8973
4357 8967 4330 8973 4339 9019 4355 9019
4356 9031 4364 9031
TIME...MOT...LOC 0009Z 254DEG 33KT 4352 9021
MRCSpecial weather statement, Sep 20, 6:28 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
728 PM CDT WED SEP 20 2017
WIZ051-058-210045-
Dodge-Fond Du Lac-
728 PM CDT WED SEP 20 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN FOND DU
LAC AND NORTHEASTERN DODGE COUNTIES...
At 726 PM CDT, strong thunderstorms were clustered near Waupun,
moving northeast at 40 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Waupun, Mayville, Horicon, Lomira, Oakfield, Brownsville, Kekoskee,
Atwater, Oak Center, Knowles, Minnesota Junction and Lagoda.
LAT...LON 4337 8869 4342 8887 4374 8878 4366 8837
TIME...MOT...LOC 0026Z 207DEG 36KT 4357 8873
MRC
Special weather statement, Sep 20, 7:13 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
813 PM CDT WED SEP 20 2017
WIZ056-057-063-210200-
Columbia-Sauk-Dane-
813 PM CDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN COLUMBIA...NORTHWESTERN
DANE AND CENTRAL SAUK COUNTIES...
At 813 PM CDT, a strong thunderstorm was located near Baraboo, moving
east at 35 mph.
Winds in excess of 30 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Baraboo, Portage, Reedsburg, Prairie Du Sac, Sauk City, Lake
Wisconsin, Lodi, Poynette, Spring Green, West Baraboo, Dane,
Arlington, Merrimac, Rock Springs, and Interstate 90/94 Interchange.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4363 8941 4327 8936 4319 8994 4320 8999
4318 9003 4317 9008 4349 9009
TIME...MOT...LOC 0113Z 253DEG 29KT 4341 8972
MRCSpecial weather statement, Sep 20, 7:18 PM CST, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
818 PM CDT WED SEP 20 2017
WIZ063-064-067>069-210200-
Green-Lafayette-Rock-Jefferson-Dane-
818 PM CDT WED SEP 20 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GREEN...NORTHWESTERN
ROCK...DANE AND NORTHWESTERN JEFFERSON COUNTIES...
At 818 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Sun Prairie to near Monroe. Movement
was east at 20 mph.
Winds in excess of 30 mph and dime size hail are possible with these
storms.
Locations impacted include...
Madison, Sun Prairie, Fitchburg, Middleton, Stoughton, Waunakee,
Monroe, Verona, Oregon, McFarland, Monona, Windsor, Edgerton,
Evansville, Marshall, Waterloo, Brodhead, Deforest, Cottage Grove and
Belleville.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4257 8984 4329 8937 4328 8936 4328 8901
4320 8901 4320 8885 4255 8928
TIME...MOT...LOC 0118Z 260DEG 17KT 4324 8923 4263 8964
MRCSpecial weather statement, Sep 20, 7:30 PM CST, 1 hour before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
830 PM CDT WED SEP 20 2017
WIZ046-047-051-057-210200-
Columbia-Marquette-Green Lake-Fond Du Lac-
830 PM CDT WED SEP 20 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FOND DU LAC...GREEN
LAKE AND SOUTHEASTERN MARQUETTE COUNTIES...
At 830 PM CDT, a strong thunderstorm was located near Princeton, or
15 miles southwest of Berlin, moving northeast at 45 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Ripon, Berlin, Markesan, Princeton, Green Lake, Kingston, Marquette,
Dalton and West Rosendale.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4390 8888 4390 8861 4386 8858 4364 8923
4385 8932 4398 8907 4398 8889
TIME...MOT...LOC 0130Z 239DEG 37KT 4382 8917
DAVIS